Alabama, 2012Damaging Winds in Alabama, December 20, 2012
December 20, 2012 · NWS HUN · 4 events in 1 county or zone
A line of showers and thunderstorms along a cold front tracked through northern Alabama the morning hours that produced wind damage in Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms along a cold front tracked through northern Alabama the morning hours that produced wind damage in Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 5:43 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 20, 5:43 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 AM CST THU DEC 20 2012
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 214 AM CST THU DEC 20 2012/
FOCUS OF THIS DISCUSSION WILL BE ON THE MESOSCALE THIS MORNING...AND
THE GRADIENT WIND/COLD ADVECTION THRU TONIGHT. FEW CHANGES ARE BEING
MADE TO THE EXTENDED FORECAST ATTM WHICH STILL REMAINS QUITE ACTIVE
NEXT WEEK...BUT CONFIDENCE REMAINS LOW IN THE EXACT MODEL SOLUTIONS
AND TRACK OF THE STRONG STORM/LOW CHRISTMAS DAY AND BEYOND.
THE CURRENT WINTER STORM IS GOING ABOUT AS PLANNED WITH A 993MB LOW
BETWEEN MCI- SGF IN MO AND A COLD FRONT SLICING SWD THRU AR INTO ERN
TX. WHILE THUNDERSNOW AND A BLIZZARD ARE TAKING HOLD OF IA...A
STRONGLY FORCED SQLN WITH MULTIPLE LEWP FEATURES HAS DEVELOPED AHEAD
OF THE COLD FRONT WITHIN THE WARM SECTOR OVER NERN AR THRU NWRN LA.
THE 60F ISODROSOTHERM WAS INTERSECTING THIS LINE IN THE VCNTY OF
LITTLE ROCK...WITH M-U60S DEW POINT VALUES IN SRN MS/LA ADVECTING
NWD. LOCALLY...DEW POINTS REMAINED IN THE L-M40S WITH A MORE SELY
FETCH AT THIS HOUR. THE GRADIENT WAS TIGHTENING AND A MORE SOUTHERLY
FLOW WILL DEVELOP OVER THE NEXT FEW HOURS AS A STRONG LLJ OF 60-70KT
BEGINS TO SHIFT EWD INTO MIDDLE TN AND NRN AL. BASED ON MODEL
SOUNDINGS...OUR HIGHEST RIDGES MAY EXPERIENCE A SUDDEN UPSWING IN
WINDS BY SUNRISE...AND WILL HAVE TO WATCH THESE SPEEDS CLOSELY AS THE
MODELS SUGGEST 50+ MPH WINDS. WDSPREAD SHRA HAVE BROKEN OUT IN THE
MOISTURE TRANSPORT AND WARM ADVECTION ZONE ACROSS ACROSS MS AND
WRN/CNTRL AL. A FEW STORMS MAY BEGIN TO POP UP IN THIS AREA DUE TO
ELEVATED INSTABILITY (SI'S BECOMING SLIGHTLY NEGATIVE). A STRONG
INVERSION THAT IS DEVELOPING ~2KFT IS THE BIG QUESTION MARK ON
INHIBITION OF ANY DAMAGING CONVECTIVE DOWNDRAFTS DEVELOPING THIS
MORNING WITH THESE PRE-FRONTAL CELLS. THE SFC WARM SECTOR SHOULD
REMAINED PINCHED OFF TO OUR S FOR MUCH OF EARLY THIS MORNING...WITH
ONLY A BRIEF WINDOW JUST AHEAD OF THE SQLN WHEN 55-60F DEW POINTS
COULD REACH PORTIONS OF NRN AL. THE GREATEST RISK OF THIS OCCURRING
WOULD BE OVER NERN AL FROM 15-18Z. IN THE MEANTIME...THE INVERSION
MAY SERVE AS A STRONG DUCT FOR ANY GRAVITY WAVES THAT CAN DEVELOP TO
PROPAGATE AND PRODUCE PERIODIC GUSTY WINDS. IN ANY CASE...TIMING OF
THE SQLN LOOKS LIKE 12-15Z IN NWRN AL...AND 15-18Z ACROSS NC/NERN AL
AND SRN TN. THE THREAT OF SEVERE WINDS APPEARS MARGINAL GIVEN THE
STRONG INVERSION...BUT WE WILL CONTINUE TO HIGHLIGHT THE POSSIBILITY
IN THE HWO.
THE MAIN CONCERN TODAY WILL BE THE GRADIENT WINDS/GUSTS THAT WILL
PERSIST BEHIND THE COLD FRONT. THE LOW-MID-UPPER JETS LINE UP WELL
AS THE PRESSURE RISE CENTER MOVES ACROSS WITH STRONG SUBSIDENCE. WE
WILL MAINTAIN A WIND ADVISORY THRU TODAY...BUT AM CONTEMPLATING
CUTTING THE ADVISORY OFF AT 00 OR 06Z THIS EVENING AS THE GRADIENT
SUBSIDES. STRONG COLD ADVECTION WILL SEND TEMPS PLUMMETING INTO THE
20S TONIGHT (WIND CHILLS IN THE TEENS). WE WILL HAVE TO WATCH
MOISTURE AND CLOUD DECKS THAT DROP SEWD INTO MIDDLE TN AND THE
CUMBERLAND PLATEAU. ATTM...MOST IF NOT ALL OF THIS MOISTURE WILL
REMAIN JUST TO OUR NE...BUT THE SEWANEE AREA COULD BE CLIPPED AND
FLURRIES WOULD BE POSSIBLE. WE'LL BE FORTUNATE TO REACH THE M40S ON
FRIDAY WHILE OUR HIGHEST ELEVATIONS ABOVE 1600 FT ONLY HITTING THE
U30S.
AK
&&
.AVIATION...
FOR 12Z TAFS...GENERALLY POOR AVIATION CONDITIONS ARE XPCTED THROUGH
THE MORNING HRS...AS A STRONG COLD FRONT APPROACHES FROM THE W.
WIDESPREAD SHRA...ALONG WITH AN EMBEDDED SQLN PUSHING EWD ACROSS WRN
TN/NRN MS...ARE XPCTED ALONG/AHEAD OF THE FRONT...BEFORE PRECIP TAPERS
OFF FROM W TO E AFTER 18Z WITH THE EXITING FRONT. SFC WINDS THOUGH
ARE XPCTED TO REMAIN STRONG/WINDY...WITH SLY WINDS AOA 25KT WITH
GUSTS NEAR 35KT POSSIBLE THIS MORNING BEFORE SFC FLOW SHIFTS TO THE
W THIS AFTERNOON. WIND SPEEDS ARE XPCTED TO GRADUALLY DIMINISH THIS
EVENING AND OVERNIGHT...AS CLOUD COVER LIFTS/SCT.
09
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 20, 3:35 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 AM CST THU DEC 20 2012
ALZ001>010-016-TNZ076-096-097-202000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
335 AM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A LINE OF THUNDERSTORMS EMBEDDED WITHIN WIDESPREAD SHOWERS ALONG AND
AHEAD OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA
THIS MORNING. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS IN EXCESS OF 50 MPH...LOCALLY
HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. THE THUNDERSTORM THREAT IS
EXPECTED TO DIMINISH FROM WEST TO EAST STARTING LATE THIS MORNING
AND CONTINUING INTO THE EARLY AFTERNOON PERIOD...WITH SHOWERS
LINGERING THROUGH THE LATE AFTERNOON HOURS.
IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS
AROUND 20 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE INTO THE
AFTERNOON HOURS. STRONG SURFACE WINDS ARE THEN EXPECTED TO TURN
TOWARD THE WEST LATE THIS AFTERNOON AND THIS EVENING IN THE WAKE OF
THE FRONTAL PASSAGE. WIND SPEEDS ARE EXPECTED TO GRADUALLY DIMINISH
OVERNIGHT...AS MUCH COLDER AIR STREAMS THE AREA FROM THE NORTHWEST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AS
ANOTHER STORM SYSTEM OUT OF THE WEST APPROACHES THE OUTLOOK AREA.
SOME STORMS MAY BE STRONG IN NATURE...CAPABLE OF GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS MORNING.
In the hours before
Special weather statement, Dec 20, 6:20 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 AM CST THU DEC 20 2012
ALZ001>003-201300-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
620 AM CST THU DEC 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 700 AM CST...
AT 619 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHILOH TO
NEW WREN...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA...RED BAY...
UNDERWOOD-PETERSVILLE...CHEROKEE...PHIL CAMPBELL...LITTLEVILLE...
VINA...HODGES AND WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3501 8820 3500 8764 3431 8770 3432 8817
3489 8810 3492 8816
TIME...MOT...LOC 1218Z 243DEG 49KT 3514 8829 3398 8861
RSBThunderstorm Wind, Franklin
- When
- December 20, 6:44 AM CST to 6:47 AM CST
- Where
- Franklin County, 2.98 mi NW of Seven Pines
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.498, -88.110
Trees were knocked down along Highway 11.
Thunderstorm Wind, Franklin
- When
- December 20, 6:58 AM CST to 7:01 AM CST
- Where
- Franklin County, 0.38 mi NNW of Hodges
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.335, -87.932
Trees were knocked down along Highway 172.
Thunderstorm Wind, Franklin
- When
- December 20, 7:22 AM CST to 7:25 AM CST
- Where
- Franklin County, 1.72 mi WNW of Tharptown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.528, -87.659
Trees were knocked down along Highway 77.
Thunderstorm Wind, Franklin
- When
- December 20, 7:26 AM CST to 7:29 AM CST
- Where
- Franklin County, 0.96 mi WSW of Shady Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.313, -87.745
Trees were knocked down along Shady Grove Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424098, 424099, 424101, 424100.